Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Diagnosed with breast cancer, on medicine. Legs got swollen, has not started chemo. Cause for swelling?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
My ex-wife got diagnosed with stage 4 breast cancer Hers2+ last friday, still on pain medicine, and bone scan done after 7 days. Her legs getting swollen. she did not get the chemo yet. Hospital did he blood clot test today after 9 days...why her legs getting swollen? Is it normal to start chemo after 10 days or so, since the hospital did not start treating her yet?
Posted Fri, 11 Oct 2013 in General Health
Answered by Dr. Vaibhav Gandhi 3 hours later
Brief Answer:
May be due to lymphedema.

Detailed Answer:

I have studied your case.

Most common reason of leg swelling in breast cancer patient is lymphedema usually involve both upper and lower limb. Due to involvement of lymph node drainage of blood is affected and accumulation of fluid causes swelling.
Another possibility can be of deep vein thrombosis which is common in patient with chronic illness.
This can be confirmed by venous colour Doppler.

For lymphedema you may need to do complete decongestive therapy which include
Manual lymph drainage. .Compression with a compression stocking . Another treatment involves a pneumatic (air) compression pump. Exercise-your therapist will show you specific exercises
Additional treatments for leg lymphedema may include medications to treat related problems, such as antibiotics to treat infections or drugs to relieve pain. Some studies show that lymphedema may improve with certain dietary supplements.

Yes chemotherapy can be started 10 days after also it can be routine as some investigation are required before chemotherapy ,sooner will be better.chemotherapy will reduce size and cancer cell load will be reduced in metastatic lesion also. Chemotherapy has side effects so maintain good hydration and follow diet regime.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor